Arkansas, 2009

Hail in Arkansas, March 26, 2009

March 26, 2009 · NWS TSA · 10 events in 1 county or zone

Severe thunderstorms occurred across northwest Arkansas during the late afternoon and early evening hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northwest Arkansas during the late afternoon and early evening hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 26, 2:10 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 26, 2:10 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
310 PM CDT THU MAR 26 2009

.DISCUSSION...

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHEAST OKLAHOMA THIS AFTERNOON IN AN AREA OF
STRONG LOW LEVEL WARM AIR ADVECTION AND COLD AIR
MOVING INTO THE AREA ALOFT. SOME OF THE STORMS
HAVE PRODUCED LARGE HAIL WITH THE MAJORITY OF
STORMS PRODUCING SMALL HAIL.

THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL
REMAIN HIGH TONIGHT AS A WARM FRONT BECOMES
ORGANIZED NEAR THE RED RIVER AND MOVES INTO
EXTREME SOUTHEAST OKLAHOMA AS A SURFACE LOW
MOVES TO THE EAST ALONG THE RED RIVER. MOST
OF THE STORMS WILL BE ELEVATED IN NATURE
AS LOW LEVEL WARM AIR CONTINUES TO SURGE
NORTH OVER THE COOLER AIR THE SURFACE. THE
LIFT WILL BE AIDED BY THE APPROACH OF A MID-
LEVEL SHORTWAVE. IT LOOKS AS IF THERE WILL BE
MORE THAN ADEQUATE ELEVATED INSTABILITY AND
DEEP LAYER SHEAR NORTH OF THE WARM FRONT TO
SUPPORT SEVERE THUNDERSTORMS. LARGE HAIL
WILL BE THE PRIMARY CONCERN. OF COURSE...
ANY STORMS THAT DEVELOP IN ALONG THE WARM
FRONT AND BECOME SURFACE BASED WILL HAVE
THE POTENTIAL TO BECOME TORNADIC. THE
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
RIGHT ON THROUGH FRIDAY AS A POTENT MID-LEVEL LOW
MOVES OUT OF THE SOUTHERN ROCKIES AND INTO THE
TEXAS PANHANDLE. SOME OF THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE HAIL AS WELL.

AS WE MOVE INTO FRIDAY NIGHT OUR ATTENTION WILL TURN
TO THE WINTER WEATHER POTENTIAL AS THE VERY COLD MID-LEVEL
LOW TREKS ACROSS SOUTHERN OKLAHOMA. THE THREAT FOR
SNOW WILL INCREASE LATE FRIDAY NIGHT ACROSS NORTHEAST
OKLAHOMA AS THE VERTICAL TEMPERATURE PROFILE BECOMES
MORE FAVORABLE. THE SNOW IS EXPECTED TO REMAIN MOSTLY
ACROSS NORTHEAST OKLAHOMA FRIDAY NIGHT AND SPREAD INTO
NORTHWEST ARKANSAS SATURDAY MORNING. THERE ARE NOT
HUGE DIFFERENCES IN THE ECMWF AND THE GFS IN TERMS OF
STRENGTH AND TRACK OF THE MID-LEVEL LOW. THE ECMWF IS A
LITTLE BIT SLOWER THAN GFS AT THIS TIME. SO...I ESSENTIALLY
HAVE TAILORED THIS FORECAST TOWARDS THE GFS. THE WINTER
STORM WATCH ISSUED EARLIER TODAY LOOKS TO BE ADEQUATE FOR
NOW. I HAVE MORE CONFIDENCE THAT AREAS NORTH OF I-44 WILL
VERIFY WITH 4 INCHES OR MORE. HOWEVER...THE REMAINDER OF
WATCH IS IFFY. THE PRECIPITATION IS EXPECTED TO COME TO END
BY SATURDAY EVENING AS THE STORM SYSTEM EXITS TO THE NORTHEAST.

WILL SEE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY AS ANOTHER MID-LEVEL SHORTWAVE MOVES ACROSS THE
PLAINS. ANOTHER ROUND OF SHOWERS IS EXPECTED WEDNESDAY
NIGHT AND THURSDAY AS ANOTHER DISTURBANCE MOVES ACROSS
THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  49  34  37 /  70  90  90  70
FSM   51  63  41  44 /  80  80  80  70
MLC   50  58  36  41 /  80  80  70  70
BVO   42  45  34  36 /  80  80  90  70
FYV   46  56  38  39 /  90  70  80  80
BYV   46  54  39  39 /  90  60  80  80
MKO   48  54  37  40 /  80  90  80  80
MIO   44  51  35  36 /  90  70  90  80
F10   46  50  33  39 /  70  90  80  70
HHW   55  67  38  48 /  70  80  60  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WATCH FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ067.

AR...WINTER STORM WATCH FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
     ARZ001.

&&

SHORT TERM...06
LONG TERM....10
Hazardous weather outlook, Mar 26, 12:21 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
121 PM CDT THU MAR 26 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
120 PM CDT THU MAR 26 2009

...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT AND
WINTER STORM WATCH FOR HEAVY SNOW FOR PORTION OF NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS FOR FRIDAY NIGHT AND SATURDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...THIS EVENING.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS .
ONSET...ONGOING.

FLASH FLOOD.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

HEAVY RAIN.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
COMBINATION OF NORTHWARD MOVING WARM FRONT AND COOLING ALOFT
WILL CAUSE SHOWERS AND THUNDERSTORMS TO BECOME INCREASING
NUMEROUS THIS AFTERNOON AND TONIGHT. WHILE MAINLY ELEVATED
THUNDERSTORMS WITH A LARGE HAIL THREAT IS MOST LIKELY
THIS AFTERNOON...SURFACE BASED STORMS ARE POSSIBLE TONIGHT
AS THE SURFACE WARM FRONT MAKES ITS WAY NORTH INTO SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS. WHILE TORNADOES ARE NOT
LIKELY...AN ISOLATED TORNADO CAN NOT BE RULED OUT.

SOME THUNDERSTORMS WILL CAUSE BRIEF HEAVY RAIN OF ONE TO TWO
INCHES IN LESS THAN AN HOUR WHICH COULD LEAD TO BRIEF FLASH
FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...WINTER WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN UNUSUALLY POWERFUL UPPER LEVEL LOW MOVING OUT OF THE SOUTHERN
ROCKIES FRIDAY WILL BRING A THREAT OF SEVERE THUNDERSTORMS FRIDAY...AND
SNOW FRIDAY NIGHT INTO SATURDAY. THE MOST LIKELY AREA FOR HEAVY SNOW
WILL BE ALONG AND NORTH OF HIGHWAY 412 IN EASTERN OKLAHOMA WHERE
ACCUMULATIONS OF 4 INCHES OR MORE CAN BE EXPECTED WITH 8 TO 12
INCHES POSSIBLE NEAR THE KANSAS BORDER. SNOW WILL GRADUALLY END FROM THE
WEST ON SATURDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 26, 12:32 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
132 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             11 SW HECTORVILLE       35.73N 96.06W
03/26/2009  E1.00 INCH       OKMULGEE           OK   LAW ENFORCEMENT

            6 WEST HIGHWAY 75 AND 241ST

0110 PM     HAIL             4 E BEGGS               35.74N 96.00W
03/26/2009  E0.88 INCH       OKMULGEE           OK   LAW ENFORCEMENT

0125 PM     HAIL             HECTORVILLE             35.84N 95.93W
03/26/2009  E1.00 INCH       OKMULGEE           OK   FIRE DEPT/RESCUE

&&

JDS
Local storm report, Mar 26, 12:47 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
147 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             LEONARD                 35.92N 95.80W
03/26/2009  E0.75 INCH       TULSA              OK   POST OFFICE

            DIMES AND PENNY HAIL

&&

JDS
Local storm report, Mar 26, 12:58 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             3 N STONEBLUFF          35.93N 95.74W
03/26/2009  E1.00 INCH       WAGONER            OK   PUBLIC

            161ST AND 207TH EAST AVE. HAIL COVERING GROUND

&&

JDS
Local storm report, Mar 26, 1:00 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
200 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             STONEBLUFF              34.54N 95.47W
03/26/2009  E1.75 INCH       PUSHMATAHA         OK   PUBLIC

            RELAYED BY MEDIA

&&

JDS
Special weather statement, Mar 26, 2:01 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
301 PM CDT THU MAR 26 2009

OKZ068>072-074-262045-
ADAIR OK-CHEROKEE OK-HASKELL OK-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK-
301 PM CDT THU MAR 26 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE...SOUTHEASTERN CHEROKEE AND NORTHWESTERN
     SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN ADAIR

IN SOUTHEAST OKLAHOMA
     EASTERN MCINTOSH AND NORTHWESTERN HASKELL

AT 301 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PORUM...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BUNCH...WHITEFIELD...VIAN...GORE...
MARBLE CITY...BOX...COOKSON...BRIARTOWN...PORUM AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL.

LAT...LON 3584 9482 3565 9462 3521 9529 3534 9544
TIME...MOT...LOC 2001Z 228DEG 39KT 3534 9527
Local storm report, Mar 26, 3:34 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
434 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 S MULDROW             35.38N 94.60W
03/26/2009  M1.75 INCH       SEQUOYAH           OK   TRAINED SPOTTER

            GOLF BALL HAIL COVERING THE GROUND.

&&

KAT

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Sebastian

When
March 26, 3:51 PM CST
Where
Sebastian County, Ft Smith
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.380, -94.420

Hail, Sebastian

When
March 26, 4:00 PM CST
Where
Sebastian County, 1 mi SE of Mill Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.320, -94.418

Hail, Sebastian

When
March 26, 4:10 PM CST
Where
Sebastian County, 2 mi S of Midland
Measured
0.88 in hail
Reported by
Public
Coordinates
35.071, -94.370

Hail, Sebastian

When
March 26, 4:14 PM CST
Where
Sebastian County, 1 mi N of Hartford
Measured
0.75 in hail
Reported by
Public
Coordinates
35.035, -94.380

Hail, Sebastian

When
March 26, 4:19 PM CST
Where
Sebastian County, Greenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.220, -94.270

Hail, Sebastian

When
March 26, 4:19 PM CST
Where
Sebastian County, 1 mi ESE of Excelsior
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.194, -94.314

Hail, Sebastian

When
March 26, 4:23 PM CST
Where
Sebastian County, Witcherville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.130, -94.270

Hail, Sebastian

When
March 26, 4:26 PM CST
Where
Sebastian County, Milltown
Measured
0.75 in hail
Reported by
Public
Coordinates
35.150, -94.150

Hail, Sebastian

When
March 26, 4:29 PM CST
Where
Sebastian County, 1 mi S of Dayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.105, -94.230

Hail, Sebastian

When
March 26, 6:50 PM CST
Where
Sebastian County, 2 mi S of Milltown
Measured
0.75 in hail
Reported by
Public
Coordinates
35.121, -94.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157284, 157285, 157286, 157287, 157288, 157289, 157290, 157291, 157292, 157293.